Ohio, 2004Funnel Cloud in Ohio, September 4, 2004
September 4, 2004 · NWS RLX · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 4, 3:05 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 4, 3:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
405 PM EDT SAT SEP 4 2004
.SHORT TERM (REST OF TONIGHT THROUGH MONDAY NIGHT)...
HIGH PRESSURE AT THE SURFACE WILL BUILD INTO THE REGION FROM THE
NORTHEAST THROUGH OUT THE PERIOD. THIS WILL KEEP THE AREA MAINLY
DRY THROUGH MONDAY. THE LONE EXCEPTION WILL BE IN THE UPSLOPE AREAS
OF RALEIGH...FAYETTE...AND RANDOLPH COUNTIES WHERE THE SOUTHEAST
UPSLOPE WILL BRING ATLANTIC MOISTURE INTO THAT AREA AND CLOUDS AND
SHOWERS COULD DEVELOP.
FOR TONIGHT...HAVE KEPT THE FORECAST DRY...BUT THERE IS SOME CONCERN
THAT A FEW LINGER SHOWERS COULD MOVE ACROSS NE WV...NEAR CKB AND EKN
WITH A SHORTWAVE THAT IS DROPPING SE THROUGH WRN PA. BUT FOR
NOW...WILL KEEP THINGS DRY. OVERALL SHOULD SEE CLOUD DISSIPATE AND
CLEAR SKIES OVERNIGHT. SOME FOG COULD AGAIN DEVELOP IN THE RIVER
VALLEYS.
SUNDAY LOOKS TO BE WARM AND DRY AS THE WIND FLOW BEGINS TO TURN OUT
OF THE EAST WHICH WILL PRODUCE A DOWNSLOPE COMPONENT...LEADING TO
THE WARM READINGS OVER CENTRAL WV. THE HIGH CONTINUES THE DRY
WEATHER THROUGH MONDAY AFTERNOON...EXCEPT FOR THOSE UPSLOPE
COUNTIES. THIS PATTERN SHOULD HOLD INTO MONDAY NIGHT...BUT AS THE
HIGH PRESSURE OVER NEW ENGLAND BEGINS TO RELAX AND THE REMNANTS OF
FRANCES BEGINS TO THROW MOISTURE THIS WAY...MORE CLOUDS SHOULD BEGIN
TO ENCROACH UPON THE REGION LATE MONDAY NIGHT INTO TUESDAY.
&&
.LONG TERM (TUESDAY THROUGH SATURDAY)...
THE REMAINS OF HURRICANE FRANCES ARE THE BIG FORECAST ISSUE FOR THE
EXTENDED FORECAST. THE NEW AVN RUN BRINGS THE SYSTEM OVER OUR
WESTERN COUNTIES...WHILE PREVIOUS RUNS ARE FURTHER WEST. TIMING
ISSUES STILL CONTINUE AS WELL WITH THE SYSTEM WITH MOST MODELS BEING
SLOWER THAN PREVIOUSLY. WILL GO WITH A SLOWER TIMING BUT HEDGE POPS
A BIT BASED ON LOCATION UNCERTAINTY. FLOODING COULD BE A PROBLEM FOR
MID WEEK. WILL HAVE TO MONITOR THE SITUATION CLOSELY.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 125 PM EDT SAT SEP 4 2004
AVIATION...
HIGH PRESSURE OVER NORTHERN PORTIONS OF NEW ENGLAND CONTINUES TO
BUILD SOUTHWARD AND WILL HELP KEEP BENIGN CONDITIONS ACROSS THE
REGION FOR THE NEXT 24 TO 36 HOURS. FOR NOW...THE ONLY ISSUE COULD
BE FOG DEVELOPMENT OVERNIGHT WHICH COULD DROP CONDITIONS DOWN TO IFR
OR LIFR BETWEEN ABOUT 9Z TO 13Z ON SUNDAY. OTHERWISE...VFR
CONDITIONS SHOULD PREVAIL. THE ONLY POSSIBLE EXCEPT COULD BE FOR
CKB/EKN THIS EVENING AS A TAIL OF A SHORTWAVE MOVE SOUTHEAST FROM NE
OH ACROSS THIS AREA. FOR NOW...HAVE ONLY PLAYED THIS AS A LOW MID
DECK CLOUD LAYER...BUT CURRENT RADAR DOES SHOW A FEW SCATTERED
ECHOES ACROSS NE OH NOW SO A SHOWER COULD POP UP LATER THIS
AFTERNOON...BUT WITH THE CHANCES MARGINAL HAVE NOT INCLUDED THEM IN
THE FORECAST.
PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1021 AM EDT SAT SEP 4 2004
SHORT TERM (REST OF TODAY)...
CURRENT FORECAST APPEARS TO BE ON TRACK AT THIS TIME. HAVE MADE A
FEW MINOR ADJUSTMENTS TO THE SKY GRIDS BASED ON THE CURRENT
SATELLITE IMAGERY. HAVE LOWERED SKY AMOUNTS ACROSS NORTHERN PARTS
OF THE AREA AND INCREASED THEM IN THE SOUTH AS THE BAND OF MID TO
HIGH LEVEL CLOUDS IS NOW STREAMING NE ACROSS TN INTO NORTH CENTRAL
VA. ACROSS NRN WV AND OH...WHILE SKY IS GENERALLY CLR...CUMULUS
DEVELOPMENT SHOULD BEGIN IN THE NEXT FEW HOURS AS 850 MOISTURE IS
CERTAINLY AVAILABLE. OTHERWISE...NO OTHER CHANGES ANTICIPATED AT
THIS TIME.
LONG TERM (MONDAY THROUGH FRIDAY)...
HIGH PRESSURE WILL GRADUALLY MOVE OFF TO THE EAST BY MONDAY AND THIS
SHOULD ALLOW HURRICANE FRANCES TO MAKE A TURN TO THE NORTH MONDAY
NIGHT OR EARLY TUESDAY. LATEST MODELS ARE A LITTLE SLOWER THAN TPC
FORECAST. WITH THIS IN MIND...HAVE SLOWED DOWN THE MORE WIDESPREAD
PRECIPITATION ASSOCIATED WITH FRANCES BY 6 TO 12 HOURS. OTHERWISE...
ONLY A FEW MINOR CHANGES MADE TO THE REMAINING GRIDS.
WE WILL NEED TO CLOSELY MONITOR THE TRACK OF FRANCES...AS DEPENDING
ON THIS TRACK...RAINFALL AMOUNTS FROM THIS STORM COULD MEET OR
POSSIBLY EXCEED FLASH FLOOD VALUES IN SOME AREAS.
WE WILL HIGHLIGHT THIS THREAT IN THE HAZARDOUS WEATHER
OUTLOOK...CRWHWORLX.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&
SHORT TERM...ESS
LONG TERM...RPY
Hazardous weather outlook, Sep 4, 3:37 AM EST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
437 AM EDT SAT SEP 4 2004
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-050836-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH...
ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE...
HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON...
MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...
PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY...
RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE...
SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH...
WEST UNION...WESTON...WILLIAMSON AND WINFIELD
437 AM EDT SAT SEP 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
WE WILL BE KEEPING A CLOSE EYE ON THE REMNANTS OF HURRICANE FRANCES
EARLY NEXT WEEK. AT THIS TIME...IT APPEARS THAT THE HEAVIER RAINS
MAY APPROACH OUR AREA TUESDAY NIGHT OR WEDNESDAY. THERE IS A
POTENTIAL FOR THE DEVELOPMENT OF FLOODING PROBLEMS FROM THESE RAINS.
THE TIMING AND AMOUNT OF THE RAIN IS STILL VERY UNCERTAIN. BE SURE
TO MONITOR FUTURE STATMENTS FROM THE NATIONAL WEATHER SERVICE ON THIS
POTENTIAL HAZARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CL
In the hours before
Special weather statement, Sep 4, 4:17 PM EST, 1 hour 43 minutes before
WVZ046-042245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
517 PM EDT SAT SEP 4 2004
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
POCAHONTAS COUNTY LATE THIS AFTERNOON. THESE STORMS ARE VERY SLOW
MOVING AND HAVE THE POTENTIAL TO PRODUCE A QUICK ONE TO TWO INCHES
OF RAIN IN AN HOUR. DOPPLER RADAR INDICATED A FEW SPOTS OVER
SOUTHWEST POCAHONTAS COUNTY HAVE ALREADY RECEIVED UP TO ONE AND A
HALF INCHES OF RAIN BETWEEN 4 PM AND 5:15 PM. THIS MAY PRODUCE VERY
LOCALIZED WATER PROBLEMS WHERE THE HEAVIEST STORMS OCCUR. THE
ACTIVITY WILL DIMINISH BY 7 PM WITH THE LOSS OF HEATING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Sep 4, 4:25 PM EST, 1 hour 35 minutes before
WVZ046-042245-
SPECIAL WEATHER STATEMENT...RETRANSMISSION.
NATIONAL WEATHER SERVICE CHARLESTON WV
525 PM EDT SAT SEP 4 2004
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
POCAHONTAS COUNTY LATE THIS AFTERNOON. THESE STORMS ARE VERY SLOW
MOVING AND HAVE THE POTENTIAL TO PRODUCE A QUICK ONE TO TWO INCHES
OF RAIN IN AN HOUR. DOPPLER RADAR INDICATED A FEW SPOTS OVER
SOUTHWEST POCAHONTAS COUNTY HAVE ALREADY RECEIVED UP TO ONE AND A
HALF INCHES OF RAIN BETWEEN 4 PM AND 5:15 PM. THIS MAY PRODUCE VERY
LOCALIZED WATER PROBLEMS WHERE THE HEAVIEST STORMS OCCUR. THE
ACTIVITY WILL DIMINISH BY 7 PM WITH THE LOSS OF HEATING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Sep 4, 4:35 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT...RETRANSMISSION.
NATIONAL WEATHER SERVICE CHARLESTON WV
535 PM EDT SAT SEP 4 2004
WVZ046-042245-
POCAHONTAS WV-
535 PM EDT SAT SEP 4 2004
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
POCAHONTAS COUNTY LATE THIS AFTERNOON. THESE STORMS ARE VERY SLOW
MOVING AND HAVE THE POTENTIAL TO PRODUCE A QUICK ONE TO TWO INCHES
OF RAIN IN AN HOUR. DOPPLER RADAR INDICATED A FEW SPOTS OVER
SOUTHWEST POCAHONTAS COUNTY HAVE ALREADY RECEIVED UP TO ONE AND A
HALF INCHES OF RAIN BETWEEN 4 PM AND 5:15 PM. THIS MAY PRODUCE VERY
LOCALIZED WATER PROBLEMS WHERE THE HEAVIEST STORMS OCCUR. THE
ACTIVITY WILL DIMINISH BY 7 PM WITH THE LOSS OF HEATING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Funnel Cloud, Jackson
- When
- September 4, 6:00 PM EST to 6:15 PM EST
- Where
- Jackson County, 3 mi W of Jackson
- Reported by
- NEWSPAPER
- Coordinates
- 39.020, -82.618 (the zone’s center; the record gives no point)
Slow moving showers produced a rope like funnel cloud west of the city.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, September 4 to 7, 20044 deaths · 15 events
- Hurricane in Florida, September 4 to 5, 2004$4.9 billion · 5 events
- Hurricane in Florida, September 4 to 5, 2004$711 million · 8 events
- High Wind in Florida, September 4 to 5, 2004$106 million · 61 kt wind · 5 events
- Lightning Strike in Louisiana, September 4, 20041 death · 1 event
- Winter Weather in Colorado, September 4, 20041 death · 1 event
- Heavy Rain in Florida, September 4 to 8, 200411 events
- Flash Flooding in Florida, September 4 to 5, 200410 events
- Winter Weather in Colorado, September 4 to 5, 20047 events
- Dense Fog in Wisconsin, September 4, 20043 events
- Hail in North Dakota, September 4, 20040.75 in hail · 3 events
- Tornado in Arizona, September 4, 2004F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423693.